Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 33, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 29, 2024, 5:12 PM MDT for Bent County, Kiowa County, Prowers County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2024, 5:12 PM MDT (23:12 UTC)
- Expired
- May 29, 2024, 5:45 PM MDT
- In force
- 33 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bent County, CO, Kiowa County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 122 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:57 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
698
WUUS55 KPUB 292312
SVRPUB
COC011-061-099-292345-
/O.NEW.KPUB.SV.W.0033.240529T2312Z-240529T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
512 PM MDT Wed May 29 2024
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northwestern Prowers County in southeastern Colorado...
South central Kiowa County in southeastern Colorado...
Northeastern Bent County in southeastern Colorado...
* Until 545 PM MDT.
* At 512 PM MDT, a severe thunderstorm was located near McClave, or
16 miles northwest of Lamar, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lamar, Wiley, Neegronda Reservoir, and Neeoshe Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3815 10293 3825 10296 3834 10270 3808 10262
TIME...MOT...LOC 2312Z 252DEG 14KT 3822 10287
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SimcoeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:07 PM MDT, 3 hours 5 minutes earlier. Its key messages:
- Severe thunderstorm risk continues this evening for the southeast plains and returns again for Thursday along and east of I-25 with large hail and damaging winds the primary risks.
- Thunderstorms return for Friday across the plains with a few strong storms possible, though CAPE values start to come down
- Drier and warmer weather spreads in for the weekend into early next week.
Area forecast discussion, May 29, 2:07 PM MDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 207 PM MDT Wed May 29 2024 .KEY MESSAGES... - Severe thunderstorm risk continues this evening for the southeast plains and returns again for Thursday along and east of I-25 with large hail and damaging winds the primary risks. - Thunderstorms return for Friday across the plains with a few strong storms possible, though CAPE values start to come down - Drier and warmer weather spreads in for the weekend into early next week. && .SHORT TERM /THROUGH THURSDAY NIGHT/... Issued at 204 PM MDT Wed May 29 2024 Severe thunderstorm risk continues into the evening across the southeast plains, especially to the north and east of a surface low/dry line developing and kicking eastward to the south of Pueblo. Upper trough to the north will keep the majority of the forcing north of the area, resulting in more isolated convection initially across southeast CO late this afternoon. However as thunderstorms move eastward, dew points in the 50s will yield CAPE values 1500+ J/kg, particularly to the east of a Kim to La Junta Line. Max CAPES off HREF could exceed 2000 J/kg and combined with deep layer shears around 30-40 kts will result in hail up to 2 inches in diameter and wind gusts 60 mph or greater especially across our eastern counties. Although SRH isn't particularly high, some quick stretching of vorticity on any boundaries could result in a short lived landspout or tornado. To the west of the developing surface low/dry line, drier low levels will result in less CAPE but more DCAPE with damaging wind gusts from higher based convection the primary risk. Models prog southeasterly winds into El Paso county until the surface low moves eastward this evening and this may help maintain sufficient CAPE for hail up to 1.25 inches in diameter into the early evening. Models develop/merge thunderstorms into a cluster/MCS across eastern KS as the low level jet strengthens this evening. Will maintain some scattered pops near the border until 06z before diminishing overnight as activity pulls eastward. Passing upper trough to the north will send a cold front southward through the plains on Thursday with low level flow shifting around from the east in the afternoon. Dew points decrease behind the front initially, but moisture advection brings a return of 50 dew points into southeast CO by afternoon. How far west the low level moisture returns will determine the westward extent of the severe weather risk for Thursday. HREF mean CAPE values off 12z run shows 1000 to 2500+ J/kg by afternoon to the east of La Junta, though there is the possibility for higher CAPEs to return into El Paso/Pueblo counties as well. Deep layer shears are still running around 30-40 kts supportive of strong to severe thunderstorms with large hail and damaging winds the primary risks. Consensus suggests greatest risk east of a line from Calhan to Kim with locations to the north of highway 50 being more favored. Models suggest another thunderstorm cluster will develop and drop southeastward across the plains during the overnight hours which will maintain thunderstorms across the plains into the early morning hours. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Issued at 204 PM MDT Wed May 29 2024 General trend in the long term will be drying and warming through the period. Residual low level moisture across eastern areas Friday and Saturday will be sufficient for rounds of scattered showers and thunderstorms in the afternoons and evenings across the southeast mountains and plains. Deep layer shears are still running around 30- 40 kts given westerly flow aloft, but CAPE values come down a tad as dew points mix out into the 40s each afternoon. This should decrease storm strengths some, though can't rule out a strong storm or two. An upper trough moves across on Sunday bringing hot, dry and breezy conditions to southern CO. This could result in some spotty critical fire weather conditions for the lower elevations of the Wets and Sangre De Cristo mountain fire zone where fuels are last reported as critical across the lower elevations. Otherwise temperatures will warm into the 90s for next week with the potential for upper ridging taking hold mid to late week somewhere across the southwest or southern Rockies. Temperatures may get knocked back slightly behind a dry cold front for Wednesday, though highs will remain above normal. -KT && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 204 PM MDT Wed May 29 2024 VFR conditions are expected to prevail for all TAF sites (KALS, KCOS, and KPUB) throughout the forecast period. There will be a moderate probability of VCTS for KCOS and KPUB, with only a slight probability of VCSH/VCTS at KALS. If SHRA/TSRA does develop, it could temporarily reduce CIGs and VIS to MVFR/IFR criteria. Outflow boundaries will be possible for both KCOS and KPUB during the late afternoon through early evening hours due to convection, which may cause abrupt windshifts. It could also result in periodic windshifts and increased wind speeds up to 45 kts if storms move over station. Winds will be overall diurnally influenced towards throughout the forecast period. -Stewey && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EHR/KT LONG TERM...KT AVIATION...STEWARD
Hazardous weather outlook, May 29, 11:25 AM MDT, 5 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1125 AM MDT Wed May 29 2024 COZ058>089-093>099-301730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1125 AM MDT Wed May 29 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Increasing coverage and intensity is expected for our thunderstorm activity today. Thunderstorms will form over the mountains around noon, with main risks being gusty winds and lightning. Strong to severe storms are likely for our plains, mainly after 2pm, and especially for the Palmer Divide and areas east of I-25. Main risks with storms for these areas today will be hail up to 2 inches in diameter, winds gusting over 60 mph, cloud to ground lightning, and one or two brief landspouts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe storms will be possible again Thursday from I-25 eastward, with the greatest coverage of storms over the far southeast plains. Damaging winds and large hail will be the main risk from any storms, along with cloud to ground lightning. Over the mountains and interior valleys, weaker storms are expected, with gusty winds and lightning the main storm threats. Thunderstorms chances will gradually diminish from Friday into the weekend, though a few strong storms may linger on the eastern plains Friday afternoon and evening. Over the weekend, storms will tend to be weaker and more isolated, as drier air moves into the region. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 31/31
In the hours before
Special weather statement, May 29, 3:13 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Pueblo CO
313 PM MDT Wed May 29 2024
COZ097-292145-
Las Animas Vicinity/Bent County CO-
313 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL BENT COUNTY THROUGH
345 PM MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm near
Las Animas, or 15 miles east of North La Junta, moving north at 15
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Las Animas, John Martin Reservoir, and Fort Lyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3792 10318 3795 10331 3814 10332 3809 10305
TIME...MOT...LOC 2113Z 193DEG 14KT 3798 10325
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SimcoeSpecial weather statement, May 29, 3:26 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
326 PM MDT Wed May 29 2024
COZ095-097-292200-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
326 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL KIOWA AND NORTH
CENTRAL BENT COUNTIES THROUGH 400 PM MDT...
At 326 PM MDT, Doppler radar was tracking a strong thunderstorm near
John Martin Reservoir, or 25 miles west of Lamar, moving north at 15
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of south central Kiowa
and north central Bent Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
&&
LAT...LON 3812 10302 3814 10313 3831 10313 3828 10287
TIME...MOT...LOC 2126Z 199DEG 14KT 3817 10307
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SimcoeSpecial weather statement, May 29, 3:51 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
351 PM MDT Wed May 29 2024
COZ095>097-292215-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
Eastern Kiowa County CO-
351 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL KIOWA AND
NORTHEASTERN BENT COUNTIES THROUGH 415 PM MDT...
At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Sweetwater Reservoir, or 23 miles northwest of Lamar,
moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of south central Kiowa
and northeastern Bent Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
&&
LAT...LON 3826 10294 3828 10302 3849 10293 3843 10267
TIME...MOT...LOC 2150Z 211DEG 24KT 3830 10296
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SimcoeSpecial weather statement, May 29, 4:04 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
404 PM MDT Wed May 29 2024
COZ089-093-095-292230-
Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-
404 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN OTERO...WESTERN KIOWA
AND SOUTHEASTERN CROWLEY COUNTIES THROUGH 430 PM MDT...
At 404 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ordway, or 19 miles northwest of La Junta, moving northeast at 25
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ordway, Sugar City, and Crowley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
&&
LAT...LON 3811 10378 3818 10389 3836 10374 3831 10348
TIME...MOT...LOC 2204Z 223DEG 24KT 3819 10377
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SimcoeSpecial weather statement, May 29, 4:17 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
417 PM MDT Wed May 29 2024
COZ095-292245-
Western Kiowa County CO-
417 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL KIOWA COUNTY
THROUGH 445 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Haswell, or 32 miles northwest of Lamar, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of south central Kiowa
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
&&
LAT...LON 3831 10309 3836 10316 3855 10306 3845 10282
TIME...MOT...LOC 2216Z 219DEG 22KT 3837 10310
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SimcoeSpecial weather statement, May 29, 5:02 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
502 PM MDT Wed May 29 2024
COZ095-292330-
Western Kiowa County CO-
502 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIOWA COUNTY
THROUGH 530 PM MDT...
At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Haswell, or 35 miles north of North La Junta, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Kiowa
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
&&
LAT...LON 3857 10303 3842 10332 3844 10336 3852 10333
3853 10317 3860 10317
TIME...MOT...LOC 2302Z 218DEG 22KT 3846 10330
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SimcoeThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:03 PM MDT | Special Weather Statement | PUB | Kiowa | 27 min |
| May 28, 6:18 PM MDT | Special Weather Statement | PUB | Pueblo | 27 min |
| May 28, 6:36 PM MDT | Special Weather Statement | PUB | Kiowa | 24 min |
| May 29, 1:11 PM MDT | Special Weather Statement | PUB | Huerfano | 34 min |
| May 29, 1:18 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 27 min |
| May 29, 2:42 PM MDT | Special Weather Statement | PUB | Pueblo | 33 min |
| May 29, 3:13 PM MDT | Special Weather Statement | PUB | Bent | 32 min |
| May 29, 3:25 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 35 min |
| May 29, 3:26 PM MDT | Special Weather Statement | PUB | Kiowa | 34 min |
| May 29, 3:51 PM MDT | Special Weather Statement | PUB | Kiowa | 24 min |
| May 29, 4:04 PM MDT | Special Weather Statement | PUB | Crowley | 26 min |
| May 29, 4:17 PM MDT | Special Weather Statement | PUB | Kiowa | 28 min |
| May 29, 4:21 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 24 min |
| May 29, 4:44 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa | 31 min |
| May 29, 5:02 PM MDT | Special Weather Statement | PUB | Kiowa | 28 min |
| May 29, 5:14 PM MDT | Special Weather Statement | PUB | Bent | 31 min |
| May 29, 5:21 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 24 min |
| May 29, 5:30 PM MDT | Special Weather Statement | PUB | Bent | 30 min |
| May 29, 5:40 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 35 min |
| May 29, 5:43 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 32 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.